Systemic fluoroquinolone antibiotics came into the market in the 1980s and have been used to treat a wide variety of infections ranging from skin and respiratory tract to bone and urinary manifestations. Fluoroquinolone-induced tendinopathy is a rare but serious adverse reaction associated with this class of drugs. In 1995, the U.S. Food and Drug Administration (FDA) recommended an update of the labeling of all marketed systemic fluoroquinolones to include a warning about the possibility of tendon rupture, and in 2008, a boxed warning that cites an increased risk of tendinitis and tendon rupture was added.1 In 2016, the FDA enhanced warnings about the association of fluoroquinolones with disabling and potentially permanent side effects involving tendons, muscles, joints, nerves, and the central nervous system. Because of the serious nature of these potential side effects, the FDA determined that fluoroquinolones should be used to treat acute bacterial sinusitis, exacerbation of bronchitis, and uneventful urinary tract infections only when no alternative treatment option exists.2 Fluoroquinolones have been shown to cause inflammation of multiple tendons, with the Achilles being the most common site of injury (90%).3,4 Treatment with systemic fluoroquinolones has been associated with an increased risk of Achilles tendinitis and rupture (odds ratio 3.95 and 2.52, respectively), with an Achilles rupture occurring in an estimated 1 per 8300 treatments.3,5 In contrast to systemic fluoroquinolone–associated tendinopathy, we are aware of only 1 previous report involving an ophthalmic fluoroquinolone (moxifloxacin).6 The present case reports recurrent Achilles tendinitis after ophthalmic ofloxacin use.
A 67-year-old woman with a history of diabetes mellitus had an episode of left Achilles tendinitis associated with a course of oral ciprofloxacin for an acute appendicitis 13 years prior. The tendinitis resolved with medical management but recurred 5 years later after a course of oral metronidazole, which also resolved with medical management. She then underwent delayed sequential bilateral cataract surgeries, 2 weeks apart. She was treated with ofloxacin 0.3% 1 drop 4 times a day, starting 1 day prior and for 7 days after each surgery. Within days of the first cataract removal, the patient noted a gradual onset of left foot pain that increased with standing, walking, and daily activities. There was no history of trauma or any other causative factors for the pain. The patient was seen by an orthopedic surgeon 4 weeks after the second surgery to address the unrelenting left foot pain. Clinical examination revealed edema and tenderness of the left ankle. A magnetic resonance imaging study demonstrated an intermediate intrasubstance signal within the distal Achilles tendon, consistent with tendinopathy. No full-thickness tear was seen. Based on the clinical findings and magnetic resonance imaging study, the diagnosis of acute recurrent left insertional Achilles tendinitis was made. Conservative treatment with a walking boot, ice, and topical antiinflammatory drugs was initiated. The patient showed gradual improvement with resolution over the next several months. The patient has had no further episodes or exacerbations of the left Achilles tendinopathy for the ensuing 3 years.
The etiology of fluoroquinolone-induced tendinopathy remains unclear. Postulated mechanisms include the activation of matrix metalloproteinase, oxidative stress in tendon cells, and the direct effect of fluoroquinolones on fibroblasts.7 Symptoms of tendinopathy might occur within hours of use to up to months later, with a median duration of 6 days.3,4 Risk factors are age greater than 60 years, concomitant corticosteroid use, renal failure, and elevated body mass index.8 Although most of the focus has been on systemic fluoroquinolone use, there have been reports of tendinopathy associated with topical use. Gladue and Kaplan reported bilateral Achilles tendinitis in a 56-year-old man with no prior history of tendinopathy who underwent cataract surgery and developed symptoms on day 14 of topical ophthalmic moxifloxacin.6 Similar to our case, Grandvuillemin et al. reported about a 58-year-old man with a history of oral fluoroquinolone-induced tendinopathy 12 years prior who developed bilateral Achilles tendinitis after the third dose of ofloxacin otic solution.9 Marchbanks et al. reported that maximum serum concentrations of orally administered ofloxacin range from 1.32 to 6.75 μg/mL for single doses of 100 mg and 600 mg, respectively, and the Summary of Product Characteristics for ofloxacin oral tablets states that the peak plasma concentration after a single oral dose of 200 mg averaged 2.6 μg/mL.10,11 By contrast, Borrman et al. measured serum levels of ofloxacin after topical ophthalmic drop administration and found a mean concentration of 0.00042 μg/mL 10 minutes after a single drop in each eye and maximum concentrations of 0.00106 and 0.00189 μg/mL on days 1 and 11, respectively, with a dose of 4 times a day in both eyes.12 An equine study measured serum ciprofloxacin and moxifloxacin levels after topical ophthalmic administration and noted peak moxifloxacin concentrations of 0.015 μg/mL, whereas serum ciprofloxacin concentrations were undetectable.13 Similarly, the SmPC for ofloxacin ophthalmic solution states that the maximum serum ofloxacin concentrations after 10 days of topical dosing are about 1000 times lower than those reported after standard oral doses of ofloxacin.14 Of note, the Summary of Product Characteristics for ophthalmic ofloxacin solution states that tendinopathy has been reported with systemic fluoroquinolones but makes no mention of such risk with ophthalmic use.14 Although there are no reports of tendinopathy associated with intracameral use of fluoroquinolones, serum levels of ciprofloxacin (0.04–0.07 μg/mL) have been demonstrated in rabbits after intravitreal injection, making such a reaction theoretically possible.15 The adverse effect of fluoroquinolones on tendons seems to be somewhat dose independent because symptoms might occur within hours of systemic use or within a few drops of topical use. Thus, although the medication should be discontinued immediately on suspected symptoms, the resulting mitigating effect once the pathologic process commences is uncertain. The systemic fluoroquinolones most associated with tendon injury are pefloxacin, ofloxacin, ciprofloxacin, and norfloxacin.3,4 Antibiotics and medications other than fluoroquinolones have been associated with tendinopathy. The patient in this report also gave a history of a recurrence of the left Achilles tendinitis after oral metronidazole use. We are unaware of any reports of metronidazole-associated tendinopathy, but such a history likely indicates a susceptibility to the condition, consistent with recurrence even with extremely low serum concentrations of fluoroquinolone from ophthalmic use. Thus, it seems that in certain patients predisposed to fluoroquinolone-induced tendinopathy, particularly those with a history of it, the small systemic absorption associated with topical or possibly intracameral use might be enough to precipitate a recurrence or new episode.
WHAT WAS KNOWN
- Systemic fluoroquinolone use carries a risk of tendinopathy.
WHAT THIS PAPER ADDS
- Ophthalmic fluoroquinolones should be used with caution or avoided altogether in patients with a history of fluoroquinolone-associated tendinopathy.
1. Sarzfman A, Chen M, Blum MD. More on fluoroquinolone antibiotics and tendon rupture. N Engl J Med 1995;332:193
3. Alves C, Mendes D, Marques FB. Fluoroquinolones and the risk of tendon injury: a systemic review and meta-analysis. Eur J Pharmacol 2019;75:1431–1443
4. Kaliq Y, Zhanel GG. Fluoroquinolone-associated tendinopathy: a critical review of the literature. Clin Infect Dis 2003;36:1404–1410
5. Sode J, Obel N, Hallas J, Lassen A. Use of fluoroquinolone and risk of Achilles tendon rupture: a population-based cohort study. Eur J Clin Pharmacol 2007;63:499–503
6. Gladue H, Kaplan MJ. Achilles tendinopathy after treatment with ophthalmic moxifloxacin. J Rheumatol 2013;40:104–105
7. Pouzad F, Bernard-Beaubois K, Thevenin M, Warnet JM, Hayem G, Rat P. In vitro discrimination of fluoroquinolone toxicity on tendon cells: involvement of oxidative stress. J Pharmacol Exp Ther 2004;308:394–402
8. Morales DR, Slattery J, Pacurariu A, Pinheiro L, McGettigan P, Kurz X. Relative and absolute risk of tendon rupture with fluoroquinolone and concomitant fluoroquinolone/corticosteroid therapy: population-based nested case-control study. Clin Drug Investig 2019;39:205–213
9. Grandvuillemin A, Contant E, Fedrizzi S, Gras V, Dautriche A. Tendinopathy after ofloxacin ear drops. Eur J Clin Pharmacol 2015;71:1407–1408
10. Marchbanks CR, Dudley MN, Flor S, Beals B. Pharmacokinetics and safety of single rising doses of ofloxacin in healthy volunteers. Pharmacotherapy 1992;12:45–49
11. Ofloxacin STADA 200 mg Film-Coated Tablets: Summary of Product Characteristics. Bad Vilbel, Germany: STADA; 2016
12. Borrman L, Tang-Liu DD, Kann J, Nista J, Lin ET, Frank J. Ofloxacin in human serum, urine, and tear film after topical application. Cornea 1992;11:226–230
13. Clode AB, Davis JL, Salmon J, LaFevers H, Gilger BC. Aqueous humor plasma concentrations of ciprofloxacin and moxifloxacin following topical ocular administration in ophthalmologically normal horses. Am J Vet Res 2010;71:564–569
14. Ofloxacin-POS 3 mg/ml, Eye Drops, Solution. Saarbrucken, Germany: URSAPHARM; 2019
15. Wiechens B, Krausse R, Grammer JB, Neumann D, Pleyer U, Duncker GI. Clearance of liposome-incorporated ciprofloxacin after intravitreal injection in rabbit eyes [in German]. Klin Monbl Augenheilkd 1998;213:284–292